Q. Can excess gas be a reason for floating stools?

Answered by
Dr. Sadaf Mustafa
and medically reviewed by iCliniq medical review team.
Published on Apr 28, 2016 and last reviewed on: Sep 03, 2019

Hi doctor,

I am a 47 year old male. I have noticed floating stools for about two months. This may have been going on longer, but I just noticed two months ago and historically, this is not normal for me. Consistency is solid with somewhat limited quantity and more like you would expect with constipation about 70% of the time. It is soft, but not loose at all. Color is normal brown. The only other symptom I have noticed is that my stomach is quite noisy right after eating or drinking. I have no weight loss or pain. I eat low-carb most of the time, but not all the time. I recently had a checkup including basic blood work. My doctor said this is usually caused by excess gas and did not give it a second thought. Should I ask for more tests? My father died at the age of 52 from pancreatic cancer. So, I have some worries about this. I have attached all my reports for your reference.

Dr. Sadaf Mustafa

General Medicine Internal Medicine
#

Hello,

Welcome to icliniq.com.

  • Your symptoms are consistent with malabsorption of fat and lactose intolerance.
  • There are various causes of malabsorption and indeed lactose intolerance, pancreatic insufficiency and gallbladder dysfunction are some of the well known causes. Bloating and soft stool may also occur in dyspepsia.
  • First we have to prove that you have indeed malabsorption. Usually the investigation of choice is stool fat content and getting hydrogen breath test for lactose intolerance may also be helpful. There are various other blood tests as well which could be obtained including lipase and amylase.
  • I would suggest reviewing your diet, travel history, dairy intake, eliminating lactose from diet (use lactose free products) and maintaining a food diary to watch out for symptoms. If you are still having issue after a month then consider doing the above mentioned investigations.
  • Your concern about pancreatic cancer is valid. Since you do not have weight loss, appetite changes or jaundice, the question would be would you use CT scan to screen for pancreatic cancer. The answer would depend upon weighing the risk of radiation exposure.
  • This is an area of dispute in literature and I would suggest having a discussion with your primary care physician.

For further information consult an internal medicine physician online --> https://www.icliniq.com/ask-a-doctor-online/internal-medicine-physician

Ask a QueryAsk a Query Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Related Questions & Answers


What can cause the stool to float and change color?

Query: Hello doctor, About 18 months ago, my stomach distended, and my stool turned from brown to light brown and eventually yellow. After that, I started to lose weight at a rapid rate, 40 lbs in 15 months. I was given multiple blood tests, an upper endoscopy, and abdominal ultrasounds. The only thing of...  Read Full >>


Dr. Babu Lal Meena
Medical Gastroenterologist

Answer: Hello, Welcome to icliniq.com. The cause of your weight loss could be maldigestion, malabsorption or systemic illness. Improper digestion occurs due to a lack of pancreatic enzymes secretion. Malabsorption occurs due to intestinal issues, for example, Celiac disease, infection or inflammation of t...  Read Full

Popular

Popular

Ask your health query to a doctor online?

Ask an Internal Medicine Physician Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.